Drugs that can cause hearing loss or tinnitus
Sudden hearing loss should always be reported to your doctor
Many drugs cause side effects, including hearing loss, tinnitus (ringing in the ears) and balance problems such as dizziness. In fact, there are at least 200 medications linked to hearing loss and balance disorders, according to the American Speech-Language-Hearing Association (ASHA).
Medically, this is known as ototoxicity. ("Oto" means ear and "toxic" means harmful.) It's also sometimes referred to as drug-induced hearing loss.
Medications linked to hearing loss
The severity of the hearing loss and tinnitus can vary widely, depending on the drug, the dosage, and how long you take it. In general, the risk for ototoxicity increases as the drug accumulates in your body. The hearing loss may be temporary or permanent.
Below are some types of medications that are linked to ototoxicity.
Don't ignore sudden hearing loss
If you are taking any of these drugs and experience sudden hearing or balance problems, promptly contact your doctor. Do not stop taking your medication without consulting your doctor, but also do not dismiss the seriousness of sudden hearing loss, which should be treated ASAP.
Quinine, chloroquine and hydroxychloroquine
Quinine has long been used as an anti-malarial drug and is also used off-label for nocturnal leg cramps. A closely related drug, chloroquine, is also used to prevent and treat malaria. Its cousin, hydroxychloroquine (brand name: Plaquenil) is used to treat autoimmune diseases like lupus (which can cause hearing loss in and of itself)
All of these drugs—and some others—are known to cause temporary hearing loss and tinnitus, usually after long-term treatment, according to the American Academy of Audiology. While rare, some patients who use these drugs have developed hearing loss and tinnitus within days of starting treatment. The good news? The impact is usually temporary and subsides when a person stops taking the drug.
Antibiotics including aminoglycosides
Antibiotics are drugs that are used specifically to treat bacterial infections. There are many different types of antibiotics, but a specific classification of antibiotics known as aminoglycosides are linked to hearing loss. (One of the more commonly used aminoglycosides is gentamicin.) These are mostly given intravenously in hospitals to treat serious infections such as meningitis when other antibiotics haven’t worked. Newborn babies are particularly at risk of hearing damage and should be screened for hearing loss if they receive a large dose.
Cortisporin, Casporyn HC, and other antibiotic ear drops also contain aminoglycoside ingredients, such as neomycin. Clinicians are not likely to prescribe these drops for longer than 10 days—and not at all to people with perforated ear drums—because of their risk of permanent, sensorineural hearing loss.
These drugs tend to clear slowly from the fluids in the inner, and have been detected in inner ear fluid months after the final dose was given, according to a handout from the Academy of Doctors of Audiology. This means it can cause hearing loss long after the drug was used, known as delayed-onset hearing loss. It may also make you more susceptible to noise-induced hearing loss.
Erythromycin and others
Some cancer drugs cause hearing loss. For example, cisplatin, which is a platinum-based chemotherapy used to treat bladder, ovarian, and testicular cancers that have spread, as well as some other forms of cancer.
Hearing loss side effects for this medication include tinnitus, vertigo and temporary and permanent hearing loss. As many as half of all patients who take this drug experience ototoxicity.
OTC and prescription pain relievers
Over-the-counter (OTC) pain relievers, such as aspirin, naproxen, and acetaminophen may cause hearing loss and tinnitus (ringing in the ears), but generally only after prolonged use of high doses. A study published in The American Journal of Medicine found a correlation between taking these drugs and increased risk of hearing loss, particularly for men younger than 60 who regularly used these medications.
Similar results were found in another study looking at patterns of hearing loss among women who reported taking pain medication available at the pharmacy. If you’re taking daily aspirin or another OTC pain medication recommended by your physician, ask about the hearing loss side effects of the medication. However, keep in mind that the overall risk is low if you're following recommendations about dosing. Using pain relievers during pregnancy is also linked to an increased risk of congenital hearing loss in newborns.
Any of the drugs that belong to the "opioid" class of medications are capable of causing sudden hearing loss and balance problems. This includes both medications prescribed by a doctor and illicit drugs, such as Vicodin, oxycontin, fentanyl, heroin, morphine, and methadone.
High blood pressure drugs
Some—but not all—blood pressure medications are linked to tinnitus. It isn’t entirely clear why certain blood pressure medications (aka BP meds or antihypertensives) are more likely to provoke tinnitus than others. It’s been suggested that tinnitus is caused by a reduction in cochlear blood flow that occurs when blood pressure is lowered by medication.
Diuretics are used to reduce the amount of fluid in the body and known to cause hearing loss. Some examples include furosemide (Lasix), ethacrynic acid and bumetanide, all of which are known as "loop diuretics."
Physicians prescribe diuretics to treat a variety of health conditions, including edema, and high blood pressure. Sometimes these drugs cause temporary hearing loss and tinnitus, although the reasons why are not well-understood. It's thought that loop diuretics can temporarily increase the permeability of the wall of the cochlear (a small, snail-shaped structure in the inner ear), a barrier that isn't usually penetrated by medicine.
The effects tend be more severe when the drug is given intravenously and/or in combination with other ototoxic drugs.
Some diabetes drugs
Diabetes is a condition characterized by high blood sugar levels. While diabetes medications do not typically cause ototoxicity, chronically high blood sugar can lead to hearing problems by impairing nerve signaling to the ear.
Viagra and similar drugs
Another drug class associated with a rare but possible risk of hearing loss is phosphodiesterase-5 (PDE5) inhibitors, such as sildenafil, more commonly known as Viagra. These drugs are used to treat erectile dysfunction and pulmonary arterial hypertension.
Drug-induced hearing loss is unpredictable
The symptoms and severity can vary
Just because you need to take one of these medications doesn't always mean you will lose your sense of hearing. Everyone reacts to medications differently, and side effects can range from temporary tinnitus and hearing loss to permanent hearing damage. Or, in some cases, it could mean no hearing loss at all.
It's best to be prepared with questions for your physician about hearing concerns. If they are prescribing these medications, it's because you have a health condition that requires it and your hearing health is a secondary concern.
This article was medically reviewed by pharmacist Patricia Weiser, PharmD. She obtained her Doctor of Pharmacy degree at the University of Pittsburgh. She is also a contributing writer to Healthy Hearing.